Ohio, 2001

Hail in Ohio, May 1, 2001

May 1, 2001 · NWS RLX · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 1, 1:10 PM EST, 5 minutes earlier.

Area forecast discussion, May 1, 1:10 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
210 PM EDT TUE MAY 1 2001

WEAK UPPER LEVEL DISTURBANCE TRIGGERING SCATTERED TSTMS ACROSS SE
OH...NE KY AND SRN HALF OF WV. MOST SHUD DIE AFTER 6 PM...BUT A FEW
MAY LINGER UNTIL AFTER SUNSET. WILL GO WITH AN EARLY THIS EVENING
CHANCE OF SHWRS/TSTMS WRN WV..SE OH...NE KY AND VA ZONES. OTHERWISE
NO MENTION OF PCPN FOR OVERNIGHT.

MODELS CONTINUE TO SHOW WEAK FLOW ACROSS THE CWA. RIDGE STRENGTHENS
WED AND THU ACROSS AREA. MAY BE A FEW TSTMS DEVELOP IN WV MTNS INTO
SW VA WED AFTN...OTHERWISE NO PCPN EXPECTED UNTIL FRI NIGHT AND/OR
SAT AS COLD FRONT TRIES TO DROP INTO CWA.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / ZINN

In the hours before

Special weather statement, May 1, 9:53 AM EST, 3 hours 22 minutes before
VAZ003-011945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1053 AM EDT TUE MAY 1 2001

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS SATURATED AREA
THIS MORNING.  SOME OF SMALL STREAMS ARE BANKFULL...SOME ROADS MAY
HAVE WATER FLOWING ACROSS THEM IN THE LOWLYING AREAS.  AS THE AREA
CONTINUE TO RECEIVE MODERATE TO HEAVY RAINS...THE NATIONAL WEATHER
SERVICE WILL MONITOR THIS SITUATION AS A FLASH FLOOD WARNING MAY BE
NEEDED IN THE NEXT COUPLE OF HOURS.

DO NOT DRIVE INTO WATER OVERFLOWING THE ROADS.

.END/ELW
Special weather statement, May 1, 10:20 AM EST, 2 hours 55 minutes before
VAZ003-011945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV...CORRECTION TO ADD COUNTY
NAME.
1120 AM EDT TUE MAY 1 2001

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS SATURATED AREA IN
DICKENSON COUNTY IN SOUTHWEST VIRGINIA THIS MORNING.  SOME OF THE
SMALL STREAMS ARE BANKFULL...SOME ROADS MAY HAVE WATER FLOWING
ACROSS THEM IN THE LOWLYING AREAS.  AS THE AREA CONTINUE TO RECEIVE
MODERATE TO HEAVY RAINS...THE NATIONAL WEATHER SERVICE WILL MONITOR
THIS SITUATION AS A FLASH FLOOD WARNING MAY BE NEEDED IN THE NEXT
COUPLE OF HOURS.

DO NOT DRIVE INTO WATER OVERFLOWING THE ROADS.

.END/ELW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jackson

When
May 1, 1:15 PM EST
Where
Jackson County, Oak Hill
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.883, -82.567

Hail, Vinton

When
May 1, 1:25 PM EST
Where
Vinton County, 4 mi NE of Zaleski
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -82.350

Hail, Athens

When
May 1, 2:05 PM EST
Where
Athens County, 4 mi NW of Albany
Measured
0.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
39.267, -82.250

Hail covered the ground to a depth of about 2 to 3 inches along Route 681.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244951, 5244952, 5244953.